Ototoxic Medications

Losing your hearing greatly impacts your ability to interact with both other people and with your environment. Your hearing is one of your most important senses, so losing it is both frightening and confusing.

One way in which patients sometimes lose their hearing is by taking medications that are damaging to the ear (ototoxic medications). Sometimes—as in the case of a patient with a severe infection that isn’t responding to regular antibiotics—the only option is to give an antibiotic that saves the person’s life but may rob him of his hearing. Although about 130 medications have been reported to damage patients’ hearing, most of them are not commonly used.
 
 

How Medications Cause Ototoxicity

A medication can be damaging to your hearing in one of three places. The first location is in the cochlea. Damage in this area causes hearing loss in the upper frequencies first, but which gradually affects lower frequencies. Damage may occur in one or both ears.

This kind of damage also may result in tinnitus, which may be mild or severe. If you already have some tinnitus you may notice an increase in volume or new types of sound that you weren’t hearing before.

The vestibulum is behind the cochlea, and in front of the semicircular canals. This is the second place that may be damaged by ototoxic mediations. Damage here usually results in balance-related issues and vertigo; the patient also may experience nausea.

The stria vascularis is the third part of the ear that may be damaged by ototoxic medications. The stria vascularis produces endolymph for one of three fluid-filled portions of the cochlea. Too much endolymph causes Meniere’s Disease.
 
 

Medicines That Can Damage The Ear

Certain antibiotics—including kanamycin, neomycin, amikacin, streptomycin, and gentamicin—may damage either the cochlea or the stria vascularis. The worst one where the cochlea is concerned is neomycin; however, some babies have suffered congenital deafness after their mothers took kanamycin or streptomycin while they were pregnant.

Some ear drops also can be damaging, particularly those that contain neomycin or polymyxin B. The danger with these medications is when the patient has a perforated eardrum for some reason.

Some diuretics—furosemide, ethacrynic acid, bumetanide, and others—affect the stria vascularis and the cochlea. Patients may suffer both hearing loss and tinnitus after using these medications. The hearing loss may be very mild, so that the patient isn’t aware of it and it only shows up on a hearing test, or it may be severe enough for the patient to notice it.

Antineoplastics are used in chemotherapy to kill cancer cells. They may affect the cochlea and stria vascularis.

Salicylates, such as aspirin, affect the cochlea. They can cause tinnitus and loss of hearing, particularly in high doses; however, both may reverse themselves when the medication is discontinued.

Quinine is outdated for use as an anti-malarial drug, so it’s rarely seen any more. However, it does have a potential for causing tinnitus, hearing loss, and vertigo.

Patients who like alternative medical treatments sometimes turn to tea tree oil for use against fungi and bacteria, including ear infections. However, tea tree oil may damage the cochlea and cause high-frequency hearing loss.
 
 

Precautions

Most potentially ototoxic medications are excreted through the kidneys. Therefore, patients with any kind of kidney impairment should be very careful about taking any of these medications.

Other risks include taking any of these medications for two weeks or longer, a family history of ototoxicity, magnesium deficiency, dehydration, and high doses of ototoxic medications. Very young children and the elderly also are at increased risk for hearing damage from these medications. Pregnant also women should avoid these medications because of possible damage to their babies.